Q. What can you tell me about the valsartan recall? I have been taking the Solco product for some time. When I spoke with the pharmacist yesterday I was brushed off as if there was no problem. He acted as if the recall wasn’t a big deal and that they were doing nothing about it.
Should we customers call the Food and Drug Administration for advice? I am concerned about continuing to take the 90-day prescription that was filled a few days ago.
A. Valsartan (Diovan) is a widely prescribed heart and blood pressure medicine. The recall IS a big deal! Some generic valsartan pills were contaminated with NDMA, a probable carcinogen.
A Chinese company (Zhejiang Huahai) sold contaminated valsartan to a number of generic drug manufacturers around the world. Solco Healthcare U.S. is a subsidiary of Huahai. Other U.S. companies affected include Major Pharmaceuticals and Teva’s Actavis valsartan.
The FDA states that “patients taking the recalled valsartan-containing medicines should continue taking their medicine until they have a replacement product.” Your pharmacy should provide you unaffected valsartan at no extra cost. If there are shortages, your doctor could prescribe a similar medication such as irbesartan, losartan, olmesartan or telmisartan. Our Guide to Blood Pressure Treatment provides information on such medications, along with a number of nondrug options. It is available at www.PeoplesPharmacy.com.
Q. NasalCrom actually works better for me than the allergy pills that cause side effects. I’ve been telling everyone about it for several years. It gets a lot of word-of-mouth recommendations. Maybe that is why we don’t see a huge advertising budget for it.
This nasal spray takes several days to kick in, but then it is wonderful. Rather than addressing symptoms you already have, it prevents you from having the symptoms in the first place. I now am back to being a person who just doesn’t have allergies!
A. Cromolyn (NasalCrom) stabilizes mast cells in the nose. These cells release histamine and other compounds when exposed to pollen and other allergens. Many other readers also report that NasalCrom nasal spray helps reduce or prevent allergy symptoms.
Q. I was prescribed clindamycin following a dental procedure. Two days after finishing it, I ended up with the worst diarrhea and stomach pains I have ever had in my life.
I have just been diagnosed with a C. difficile infection after suffering for nearly two weeks. Unfortunately, it will take another antibiotic to cure me of this horrendous condition. I will never take clindamycin again.
A. Clindamycin (Cleocin) is an antibiotic that has been prescribed for a wide range of bacterial infections affecting the skin, ears, bones, throat, lungs, joints and teeth. As helpful as it may be, this drug can produce severe, or even life-threatening, side effects.
One of the worst is Clostridium difficile associated diarrhea (CDAD). That’s because this antibiotic can change the ecology of the colon and allow for overgrowth of C. diff bacteria. The FDA warns that because clindamycin can cause “severe colitis which may end fatally, it should be reserved for serious infections where less toxic antimicrobial agents are inappropriate ...”
(In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla., 32803, or email them via their website: www.PeoplesPharmacy.com.)